According to the American Tinnitus Association, tinnitus is the perception of sound, such as whistling, buzzing, hissing, swooshing or clicking, where no actual external source exists. The condition is most often associated with hearing loss, but there are roughly 200 different health disorders that can cause tinnitus as a symptom.
One of those problems can be the potential side effects of many prescription and over-the-counter drugs, often called ototoxic medications. In most cases and for most drugs, tinnitus is an acute, short-lived side-effect. In other words, if the patient stops taking the medication, the tinnitus symptoms typically stop. However, there are some ototoxic drugs known to cause more permanent tinnitus symptoms. These include:
- Non-Steroidal Anti-Inflammatory Drugs (NSAIDs)
- Certain antibiotics
- Certain cancer medications
- Water pills and diuretics
- Quinine-based medications
One study found that frequent use of common, over-the-counter painkillers such as aspirin and Tylenol may increase the risk of tinnitus, or “ringing in the ears.”
This study of more than 69,000 women found that, in addition to aspirin and Tylenol (acetaminophen), nonsteroidal anti-inflammatory drugs (NSAIDs) such as Advil and Motrin (ibuprofen) also raised the risk of tinnitus.
In fact, researchers said that even though these medications are commonly available over-the-counter, taking them increases the risk of developing tinnitus.
For the study, the researchers examined data from the Nurses’ Health Study II. Participants were followed for 20 years after enrolling between the ages of 31 and 48.
The analysis showed that frequent use (six to seven days a week) of moderate-dose aspirin was associated with a 16% higher risk of tinnitus among women younger than 60 but not among older women.
Frequent use of low-dose aspirin was not associated with an increased risk of tinnitus. However, frequent use of other NSAIDs or acetaminophen was associated with an almost 20% higher risk of developing tinnitus, and the risk rose with use.
The researchers also found that regular use (two or more days a week) of prescription COX-2 inhibitors, such as Celebrex (celecoxib), was associated with a 20% higher risk of tinnitus. COX-2 inhibitors share similar properties with other NSAIDs but cause fewer gastrointestinal side effects.
While this study’s findings show that it’s important to take the side effects of over-the-counter medications seriously, often, the cause of tinnitus cannot be identified. Remember, before you decide to take or stop taking any recommended over-the-counter medications, please discuss this with your physician.
There is currently no scientifically proven cure for most cases of chronic tinnitus — in particular the vast majority of cases caused by sensorineural hearing loss. The search for a definitive cure is ongoing and real progress is being made, but there is currently no clinically proven way to fully eliminate the perception of tinnitus.
However, there are tinnitus management options designed to lower the perceived burden of tinnitus, allowing the patient to live a more comfortable life.
The Associated Audiologists team features professionals who have advanced training and experience in caring for patients with severe tinnitus. Susan E. Smittkamp, Au.D., Ph.D., sees patients with tinnitus in our Shawnee Mission clinic and utilizes a combination of therapies, such as hearing aids, ear-level sound generators, and relaxation therapies to achieve the best results for the patient.